Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Aug 4, 2008, 12:07 PM CDT for 8 counties in Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2008, 12:07 PM CDT (17:07 UTC)
- Expired
- Aug 4, 2008, 8:03 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 041707 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1207 PM CDT MON AUG 4 2008 ...CONDITIONS FOR WILDFIRES WILL BE CRITICAL THIS AFTERNOON... GUSTY SOUTHWEST WINDS AND DRY AIR WILL CONTINUE THIS AFTERNOON LEADING TO FAVORABLE CONDITIONS FOR WILDFIRES. KSZ078>081-087>090-050115- /O.NEW.KDDC.FW.W.0023.080804T1707Z-080805T0200Z/ FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 1207 PM CDT MON AUG 4 2008 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH ALONG WITH AFTERNOON HUMIDITIES FROM 10 TO 20 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS83 KDDC 050103 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 803 PM CDT MON AUG 4 2008 KSZ078>081-087>090-050215- /O.CAN.KDDC.FW.W.0023.000000T0000Z-080805T0200Z/ FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 803 PM CDT MON AUG 4 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE FALLEN BELOW RED FLAG CRITERIA AND RELATIVE HUMIDITY VALUES ARE EXPECTED TO CONTINUE TO RISE THIS EVENING...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ 18
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Aug 4, 2:51 AM CDT, 9 hours 16 minutes earlier.
Area forecast discussion, Aug 4, 2:51 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 AM CDT MON AUG 4 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE TIMING OF COLD FRONT TUESDAY AND THUNDERSTORM CHANCES INTO TUESDAY NIGHT. A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TODAY AND TONIGHT PUSHING A COLD FRONT TO NEAR HAYS BY TUESDAY MORNING. AHEAD OF THIS FRONT LOOK FOR THE HOT TEMPS TO CONTINUE TODAY WITH HIGHS AGAIN FROM 100 FAR WEST TO AROUND 105 IN OUR EASTERN FA. THE PRESSURE GRADIENT DOES NOT LOOK AS TIGHT AS YESTERDAY AFTERNOON HOWEVER WINDS WILL PROBABLY STILL BE ON THE BREEZY SIDE OF 15 TO 25 MPH. RELATIVE HUMIDITIES WILL AGAIN BE VERY CLOSE TO RED FLAG WARNING CRITERIA ESPECIALLY WHERE DRIER AIR IS FORECAST FROM DODGE CITY TO NESS CITY AND SOUTH. WITH MARGINAL WINDS AND RELATIVE HUMIDITIES NEAR AND JUST ABOVE 15 PERCENT EXPECTED WILL GO AHEAD AND CANCEL THE RED FLAG WARNING. HOWEVER OUTDOOR BURNING IS STILL DISCOURAGED WITH THE WINDS AND DRY FUELS. THE COLD FRONT WILL ADVANCE SLOWLY SOUTH ON TUESDAY WITH INCREASING MID AND HIGH LEVEL CLOUDINESS EXPECTED. HIGH TEMPERATURES WILL BE RATHER TRICKY FOR TUESDAY DEPENDING WHERE THE FRONT IS. FOR NOW WILL CONTINUE WITH VERY CLOSE TO YESTERDAYS GRIDS WITH THE FRONT NEAR DODGE CITY BY 3 TO 5 PM. WILL ALSO HOLD ON TO SMALL POPS FAR WEST THIS AFTERNOON NEAR A TROUGH LINE WITH MID LEVEL INSTABILITY THEN CONTINUE SMALL POPS INTO TUESDAY AND TUESDAY NIGHT WITH FROPA. WILL HAVE HIGHEST POPS IN THE NORTH AS WRF IS HINTING THERE THE BEST. WRF ALSO LOOKS TO BE OVER FORECASTING QPF COMPARED TO NEARLY DRY GFS. DAYS 3-7... MEDIUM RANGE MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT ON FLOW BECOMING NORTHWESTERLY ALOFT THROUGH THE MIDDLE AND LATER PART OF THE WEEK, WHILE A FRONT HANGS AROUND SOMEWHERE OVER THE AREA. THE LOW POPS WE HAVE GOING FOR WEDNESDAY AND THURSDAY CONTINUE TO LOOK REASONABLE WITH THE BOUNDARY IN THE REGION, SO MADE ONLY MINOR TWEAKS. THE GFS, ECMWF, AND CANADIAN ALL BRING A SHORTWAVE OVER THE RIDGE AND INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT. WITH THIS, THE FRONT NEARBY, AND DECENT ENSEMBLE PRECIP PROBABILITIES, WILL BUMP UP POPS A BIT FRIDAY NIGHT. THE MODELS START TO DIVERGE OVER THE WEEKEND WITH THE GFS AND CANADIAN CONTINUING IN NORTHWESTERLY FLOW WHILE THE ECMWF BRINGS THE RIDGE AXIS INTO THE PLAINS ON SATURDAY. THIS TREND IS SHORT-LIVED, AS THE ECMWF THEN BUILDS THE RIDGE BACK INTO THE WEST BY LATE SUNDAY. ENSEMBLE MEANS CONTINUE TO HAVE NORTHWESTERLY FLOW, SO WILL CONTINUE WITH THAT SOLUTION AND KEEP LOW POPS IN. MADE ONLY MINOR TWEAKS TO TEMPERATURES, KEEPING READINGS FAIRLY SEASONABLE AND COOLER THAN IT HAS BEEN RECENTLY. .AVIATION... SOME MID AND HIGH CLOUDS, BUT CONDITIONS SHOULD REMAIN VFR. SOUTHERLY WINDS WILL AGAIN BECOME GUSTY AT 15 TO 25 KTS BY AFTERNOON, THEN TAPER OFF BY EVENING. A FRONT MOVING IN SHOULD START TO SHIFT WINDS AROUND SHORTLY BEFORE 12Z TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 105 72 98 70 / 0 0 20 20 GCK 104 70 95 69 / 10 10 20 20 EHA 101 71 96 69 / 0 0 20 20 LBL 102 69 99 69 / 0 0 20 20 HYS 105 73 94 69 / 10 20 20 30 P28 104 75 105 73 / 0 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
Hazardous weather outlook, Aug 4, 3:05 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 305 AM CDT MON AUG 4 2008 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 305 AM CDT MON AUG 4 2008 /205 AM MDT MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT LOOK FOR HOT TEMPERATURES AGAIN THIS AFTERNOON WITH HIGHS FROM 100 TO 105. RELATIVE HUMIDITIES WILL FALL TO AROUND 15 TO 20 PERCENT BY LATE AFTERNOON WITH SOUTHWEST WINDS OF 15 TO 25 MPH. OUTDOOR BURNING IS STRONGLY DISCOURAGED TODAY. A FEW THUNDERSTORMS MAY ALSO FORM OVER FAR SOUTHWEST KANSAS...WEST OF A WAKEENEY TO GARDEN CITY AND LIBERAL LINE..NEAR A TROUGH LINE BY LATE AFTERNOON INTO THE EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS SOUTHWEST KANSAS ON TUESDAY WITH INCREASING CLOUDINESS AND A SLIGHT CHANCE FOR THUNDERSTORMS INTO TUESDAY NIGHT. WITH NORTHWEST FLOW ALOFT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.